Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 138, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2011, 9:40 AM CDT for Ward County, North Dakota. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2011, 9:40 AM CDT (14:40 UTC)
- Expired
- Jul 17, 2011, 10:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 9:48 AM CDT | HAIL 1.75 | Rice Lake, ND | REPORT RELAYED BY THE MEDIA. |
| Jul 17, 10:10 AM CDT | HAIL 2.5 | 9 Se Minot, ND | 8 MILES EAST OF THE OLD RADAR BASE. REPORT RELAYED BY MEDIA. |
| Jul 17, 10:25 AM CDT | HAIL 2.5 | 5 S Sawyer, ND | REPORT RELAYED BY MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4227 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 37.4
The text
As transmitted, in the capitals the NWS used until 2016.
766
WUUS53 KBIS 171440
SVRBIS
NDC101-171530-
/O.NEW.KBIS.SV.W.0138.110717T1440Z-110717T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
940 AM CDT SUN JUL 17 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
* UNTIL 1030 AM CDT.
* AT 937 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF RICE LAKE...OR 21 MILES SOUTHWEST OF
MINOT...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
RICE LAKE...LOGAN AND SAWYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4821 10103 4786 10100 4790 10186 4795 10187
4802 10187 4803 10189 4818 10192
TIME...MOT...LOC 1440Z 266DEG 24KT 4806 10164
WIND...HAIL 60MPH 1.50IN
$$
AYD2 follow-up statements
896
WWUS53 KBIS 171446
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
946 AM CDT SUN JUL 17 2011
NDC101-171530-
/O.CON.KBIS.SV.W.0138.000000T0000Z-110717T1530Z/
WARD ND-
946 AM CDT SUN JUL 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN WARD
COUNTY UNTIL 1030 AM CDT...
AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR RICE LAKE...OR 19 MILES SOUTHWEST OF MINOT...
MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
LOGAN AND SAWYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4821 10103 4786 10100 4790 10186 4795 10187
4802 10187 4803 10189 4818 10192
TIME...MOT...LOC 1446Z 271DEG 30KT 4803 10152
WIND...HAIL 60MPH 2.50IN
$$
AYD104 WWUS53 KBIS 171458 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 958 AM CDT SUN JUL 17 2011 NDC101-171530- /O.CON.KBIS.SV.W.0138.000000T0000Z-110717T1530Z/ WARD ND- 958 AM CDT SUN JUL 17 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WARD COUNTY UNTIL 1030 AM CDT... AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF RICE LAKE...OR 16 MILES SOUTH OF MINOT...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... LOGAN AND SAWYER. A TORNADO WARNING IS ALSO IN EFFECT FOR THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. AT 948 AM CDT...GOLF BALL SIZE HAIL WAS REPORTED IN RICE LAKE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4789 10160 4819 10165 4821 10103 4786 10100 TIME...MOT...LOC 1458Z 273DEG 31KT 4801 10137 WIND...HAIL 60MPH 2.50IN $$ AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:32 AM CDT, 8 minutes earlier.
Area forecast discussion, Jul 17, 9:32 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 932 AM CDT SUN JUL 17 2011 .UPDATE...UPDATE FOR THUNDERSTORMS NORTH CENTRAL. && .DISCUSSION...UPDATE FOR LINE OF THUNDERSTORMS MOVING THROUGH NORTH CENTRAL NORTH DAKOTA BEFORE NOON WITH THE POTENTIAL FOR SMALL HAIL AND HEAVY RAIN. OTHERWISE REMAINDER OF FORECAST LOOKS GOOD. && .AVIATION...THUINDERSTORSM IMPACTING KMOT WITH BRIEF IIFR CIGS AND VSBYS IN HEAVY RAIN...SOME GUSTY WINDS TO 30KTS THROUGH 16Z. OTHERWISE FOG/LIFR IFR CIGS AT KDIK/KJMS WILL LIFT TO VFR AFTER 16Z. VFR AT ALL SITES AFTER 16Z. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-034>037-042-045>048-050-051. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 17, 3:39 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 339 AM CDT SUN JUL 17 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 339 AM CDT SUN JUL 17 2011 /239 AM MDT SUN JUL 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. THERE IS A CHANCE OF THUNDERSTORMS FROM EARLY THIS SUNDAY MORNING INTO THIS EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE. THE MAIN THREATS THIS AFTERNOON AND EVENING WILL BE LARGE HAIL...GUSTY WINDS...HEAVY RAIN...AND POSSIBLE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. CHANCES FOR THUNDERSTORMS ARE FORECAST THROUGH FRIDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. HEINERT
In the hours before
Local storm report, Jul 17, 7:33 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
733 AM CDT SUN JUL 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM HAIL WHITE EARTH 48.38N 102.77W
07/17/2011 M0.25 INCH MOUNTRAIL ND TRAINED SPOTTER
&&
LHUBERSpecial weather statement, Jul 17, 7:59 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 759 AM CDT SUN JUL 17 2011 NDZ009-010-017-171345- MCKENZIE ND-MOUNTRAIL ND-WILLIAMS ND- 759 AM CDT SUN JUL 17 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MCKENZIE...NORTHERN MOUNTRAIL AND EASTERN WILLIAMS COUNTIES UNTIL 845 AM CDT/745 AM MDT/... AT 656 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES EAST OF WILLISTON...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHARLSON... WHITE EARTH BAY RECREATION AREA... WHITE EARTH... ROSS... BELDEN... STANLEY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
Special weather statement, Jul 17, 8:26 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 826 AM CDT SUN JUL 17 2011 NDZ010-011-017-171415- MCKENZIE ND-MOUNTRAIL ND-WARD ND- 826 AM CDT SUN JUL 17 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MCKENZIE...CENTRAL WARD AND MOUNTRAIL COUNTIES UNTIL 915 AM CDT/815 AM MDT/... AT 823 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITE EARTH BAY RECREATION AREA...OR 49 MILES EAST OF WILLISTON...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DEADLY LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROSS... BELDEN... STANLEY... LOSTWOOD... PALERMO... BERTHOLD... NEW TOWN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
Special weather statement, Jul 17, 9:04 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 904 AM CDT SUN JUL 17 2011 NDZ010-011-171445- MOUNTRAIL ND-WARD ND- 904 AM CDT SUN JUL 17 2011 ...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD AND EASTERN MOUNTRAIL COUNTIES UNTIL 945 AM CDT... AT 859 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG STORMS CENTERED 33 MILES WEST OF MINOT...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BERTHOLD... DES LACS... FOXHOLM... BURLINGTON... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON
Special weather statement, Jul 17, 9:29 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 929 AM CDT SUN JUL 17 2011 NDZ003-011-012-171515- MCHENRY ND-RENVILLE ND-WARD ND- 929 AM CDT SUN JUL 17 2011 ...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD...SOUTHEASTERN RENVILLE AND WESTERN MCHENRY COUNTIES UNTIL 1015 AM CDT... AT 923 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF MINOT TO 11 MILES WEST OF MINOT TO 25 MILES SOUTHWEST OF MINOT...AND MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MINOT... MINOT AIR FORCE BASE... RICE LAKE... DEERING... SURREY... LOGAN... NORWICH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:20 PM CDT | Flash Flood Warning | BIS | Foster, Wells | 6 hr |
| Jul 16, 7:25 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons | 65 min |
| Jul 16, 7:36 PM CDT | Tornado Warning | BIS | Wells | 24 min |
| Jul 16, 8:00 PM CDT | Tornado Warning | BIS | Wells | 45 min |
| Jul 16, 8:13 PM CDT | Tornado Warning | BIS | Emmons | 32 min |
| Jul 16, 8:44 PM CDT | Tornado Warning | BIS | Wells | 46 min |
| Jul 16, 8:59 PM CDT | Tornado Warning | BIS | Kidder | 31 min |
| Jul 16, 9:30 PM CDT | Tornado Warning | BIS | Kidder, Stutsman, Wells | 45 min |
| Jul 16, 9:38 PM CDT | Flash Flood Warning | BIS | Foster, Stutsman | 4 hr |
| Jul 16, 9:44 PM CDT | Tornado Warning | BIS | Emmons | 31 min |
| Jul 17, 1:31 AM CDT | Areal Flood Warning | BIS | Foster, Stutsman, Wells | 18 hr |
| Jul 17, 9:54 AM CDT | Tornado Warning | BIS | Ward | 36 min |
| Jul 17, 10:13 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 47 min |
| Jul 17, 10:25 AM CDT | Tornado Warning | BIS | McHenry, McLean, Sheridan, Ward | 35 min |
| Jul 17, 10:57 AM CDT | Tornado Warning | BIS | McHenry, McLean, Pierce, Sheridan | 33 min |
| Jul 17, 11:26 AM CDT | Tornado Warning | BIS | McHenry, Pierce, Sheridan, Wells | 49 min |
| Jul 17, 11:29 AM CDT | River Flood Warning | BIS | Ward | 9 days |
| Jul 17, 12:13 PM CDT | Tornado Warning | BIS | Wells | 32 min |
| Jul 17, 12:44 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 16 min |
| Jul 17, 1:11 PM CDT | Tornado Warning | BIS | Foster | 64 min |
| Jul 17, 2:11 PM CDT | Tornado Warning | BIS | Foster, Stutsman | 49 min |
| Jul 17, 2:33 PM CDT | Flash Flood Warning | BIS | Foster | 6 hr |
| Jul 17, 3:31 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 29 min |
| Jul 17, 3:58 PM CDT | Tornado Warning | BIS | Kidder, Stutsman | 32 min |
| Jul 17, 4:29 PM CDT | Tornado Warning | BIS | Stutsman | 46 min |
| Jul 17, 4:44 PM CDT | Flash Flood Warning | BIS | Stutsman | 3 hr |
| Jul 17, 5:13 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 47 min |
| Jul 17, 6:02 PM CDT | Tornado Warning | BIS | LaMoure | 43 min |
| Jul 17, 6:28 PM CDT | Tornado Warning | BIS | Dickey | 62 min |
| Jul 17, 6:45 PM CDT | Tornado Warning | BIS | LaMoure | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.